Ohio, 2018Flood in Ohio, January 14 to 15, 2018
January 14 to 15, 2018 · NWS RLX · 1 event in 1 county or zone
Following a prolonged cold stretch to end December and begin January, many rivers and streams across the middle Ohio River Valley became ice covered. January 10-12 saw temperatures surge into the 50s and 60s, along with over 2 inches of rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following a prolonged cold stretch to end December and begin January, many rivers and streams across the middle Ohio River Valley became ice covered. January 10-12 saw temperatures surge into the 50s and 60s, along with over 2 inches of rain. This caused river ice to start breaking up and flowing. An ice jam occurred on the Muskingum River near Stockport on the 14th, which caused localized flooding along the river between McConnelsville and Stockport. Several roads were closed, and water rose around several homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 14, 9:39 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Jan 14, 9:39 AM EST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
939 AM EST Sun Jan 14 2018
.SYNOPSIS...
High pressure today exits tonight. Low pressure drags a cold
front across Monday night, followed by arctic air for mid week.
Moderating temperatures for the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM Sunday...
Winds have slackened across the high terrain this morning, so
the wind chill advisory has been let go a little early. It
cleared out in time for temps to dip below zero at dawn this
morning across much of southeast Ohio. Some unofficial personal
weather stations dipped into the -10 to -12 degree range across
Perry County.
Pesky stratus still holding on across southern WV and sw VA this
morning, essentially moving with the low level flow which is
now out of the northeast. Flurries continue to be reported out
of these clouds from time to time and have lingered flurry
mention a few more hours there. These clouds should finally
breakup by early afternoon, as the the low level flow backs more
easterly and eventually southeasterly.
It will remain cold today with highs running about 15 degrees
below normal.
As of 455 AM Sunday...
Much quieter weather in the near term period. Still lingering
stratus across the area in northerly flow, with -sn continuing
to fall. Still thinking this should generally dissipate by mid
morning. Due to the cloud cover in place, overnight low
temperatures are having a hard time falling as quickly as
previously forecast. In areas that have cleared, such as just
north of the CWA, temperatures are already below zero. Did not
change inherited low temperatures for this morning, but if sky
cover continues to hold, forecast lows may not quite be realized
in many spots.
Otherwise, gradual clearing today, with warmer temperatures with
ample sunshine expected. Most locations should top out in the lower
to upper 20s.
Tonight, clouds will gradually increase from the west out ahead of
the next approaching shortwave, which will spread -sn back into SE
Ohio zones towards the end of the near term period.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 455 AM Sunday...
An upper level low pivots through the midwest and Great Lakes
states this period. A lead short wave trough rotating around it,
and associated low pressure system tracking north of the area,
could push light snow into the middle Ohio Valley on Monday.
As the lead short wave trough lifts out, a second, positively
tilted elongated short wave trough approaches Monday night
through Tuesday night, as it becomes oriented parallel to and
northwest of the cold front associated with the surface low.
This will create a zone of undercutting, likely resulting in a
band of snow sliding southeast across the area Monday night
into Tuesday.
Model QPF consensus and snow ratios suggest only an inch or
two. However, embedded bands of frontogenesis and associated
wave development may enhance snowfall Monday night or Tuesday,
within a more limited band and time period. This would introduce
some bust potential with the forecast snowfall amounts.
The precipitation shifts east Tuesday night, even with the upper
level trough still approaching. Upslope precipitation is
minimized via the lack of coupling of low level moisture and low
level upslope flow this time around.
Central guidance temperatures looked good, including its
depiction of the baroclinic zone moving through the area.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 455 PM Saturday...
There may be upslope snow showers in the mountains Wednesday,
depending on the low level flow associated with an east coast
low, as an upper level trough crosses.
Otherwise, Arctic high pressure will rule the frozen roost
through Thursday night, before giving way to a southerly flow
of milder air for Friday and the weekend.
A strong southern stream system approaches Sunday, with surface
low pressure destined to track toward the Great Lakes states.
Central guidance temperatures looked good, other than to lower
in the valleys a bit beneath arctic high pressure Thursday and
Friday mornings.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 555 AM Sunday...
12Z Sunday through 12Z Monday...
Still have some MVFR stratus hanging around, mainly across West
Virginia and southwest VA, with occasional -SN. This should
gradually dissipate after 14Z, with VFR conditions expected
area wide with light surface winds.
Clouds will increase from the west towards the end of the TAF
period out ahead of the next weather system, but should remain
VFR.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of breakup of MVFR cloud deck could
vary from current forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EST 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY M M M M H H H H H H H M
EKN CONSISTENCY M M M M H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 12Z MONDAY...
IFR possible in snow Monday into Wednesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...TRM/SL
NEAR TERM...SL/30
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...SL
Hazardous weather outlook, Jan 14, 9:32 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
932 AM EST Sun Jan 14 2018
KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-016>020-027>032-039-
040-515>526-151445-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
932 AM EST Sun Jan 14 2018
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Light snow is likely Monday night and Tuesday. Only an inch or two
snow accumulation is expected, but if confidence increases in higher
amounts or slick driving conditions, then winter weather advisories
may be needed.
Wind chill advisories may be needed may be needed Tuesday night into
Wednesday morning, and again Wednesday night into Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ105-VAZ003-004-WVZ005-006-013>015-024>026-033-034-151445-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Lincoln-Putnam-Kanawha-
Mingo-Logan-Boone-McDowell-Wyoming-
932 AM EST Sun Jan 14 2018
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southern West
Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Light snow is likely Monday night and Tuesday. Only an inch or two
snow accumulation is expected, but if confidence increases in higher
amounts or slick driving conditions, then winter weather advisories
may be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Morgan
- When
- January 14, 1:00 PM EST to January 15, 3:00 PM EST
- Where
- Morgan County, 0.99 mi NE of Mc Connelsville to 2.32 mi SW of Malta
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.659, -81.835
County Road 2 had high water in spots. Water also backed up into the Hanwood and Cottonwood Drive areas, where several homes were impacted.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727279.